KFL&A Public Health warns of toxic batch of drugs in the region

Photo by NEXT Distro.

KFL&A Public Health is warning residents that an extremely toxic batch of drugs is circulating in the Kingston, Frontenac, and Lennox & Addington area.

According to Public Health, emergency services and local harm reduction programs report responding to an increased number of overdoses in the past 24 hours. Drug poisoning presentations include people losing consciousness immediately after consuming a substance and remaining sedated for several hours. Hastings Prince Edward Public Health also issued a warning regarding an increase in drug related overdoses in their area on Thursday, Mar. 3, 2022. 

KFL&A Public Health is urging people who use drugs to never use alone, avoid mixing drugs, start with test amounts, and to have a naloxone kit. In some cases, multiple doses of naloxone may be needed to reverse an overdose, the health agency said. Residents are encouraged to call 911 if an overdose is suspected.

According to a media release, using drugs alone is a major risk factor for experiencing a fatal overdose and is not recommended, even with the risk of COVID-19. Instead, Public Health suggests practicing physical distancing when using drugs around other people and making sure someone is present who knows how to use naloxone and call 911. Those who are alone should connect virtually with someone that can call for help, or call the National Overdose Response Service,  an anonymous, non-judgemental, support line available 24 hours a day, 7 days a week.

The Consumption and Treatment Service, located within the Integrated Care Hub at 661 Montreal Street in Kingston, is open 7 days a week from 11 a.m. to 7 p.m. and provides a safe and supportive place where anyone who wants to consume drugs can do so under the supervision of people who are trained to respond to drug poisonings. The Rapid Access Addictions Medicine Clinic at Street Health Centre is open by appointment, Monday to Friday from 9 a.m. to 12 p.m. and 1 to 4 p.m., to provide individuals with support in getting help for a substance use disorder. For more information about support options, visit KFL&A Public Health’s Getting Help webpage.

All residents are encouraged to be aware of the signs of an opioid overdose and pick up a free naloxone kit.

KFL&A Public Health reminds residents that an overdose is a medical emergency. Anyone who suspects or witnesses an overdose should call 911. The Good Samaritan Drug Overdose Act provides some legal protection against simple drug possession charges for anyone who experiences, witnesses, or responds to an overdose and calls 911. 

Leave a Reply

You cannot copy content from this page, please share the link instead!